North Dakota, 2012

Hail and Damaging Winds in North Dakota, July 15, 2012

July 15, 2012 · NWS BIS · 6 events in 2 counties and zones

Tornado Watch number 486 was in effect during this event. Isolated severe convection developed near a surface low over northwest North Dakota early in the evening, then tracked east along a warm front along the international border before dissipating shortly after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 486 was in effect during this event.

Isolated severe convection developed near a surface low over northwest North Dakota early in the evening, then tracked east along a warm front along the international border before dissipating shortly after sunset.

Only one severe storm developed due to a strong mid level cap south of the warm front. The storm which did develop produced a funnel cloud and significant straight line wind damage in Burke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:25 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 2:25 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT SUN JUL 15 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERN IN THE SHORT TERM IS THUNDERSTORM CHANCES
AND SEVERITY THIS EVENING.

18Z BISMARCK SOUNDING INDICATED A WARM AND MOIST BUT CAPPED ATMOSPHERE
OVER CENTRAL NORTH DAKOTA. LATEST SURFACE ANALYSIS SHOWS LOW
PRESSURE OVER WEST CENTRAL NORTH DAKOTA WITH A WARM FRONT ACROSS
CENTRAL AND INTO EASTERN NORTH DAKOTA. LATEST VISIBLE SATELLITE
IMAGERY SHOWS AN AREA OF AGITATED CU OVER SOUTHEAST MONTANA INTO
WEST CENTRAL NORTH DAKOTA...BUT LATEST 19Z LAPS SOUNDINGS STILL
INDICATING AROUND 100J/KG OF CIN.

CONSENSUS HERE IS THERE MAY BE SOME ELEVATED CONVECTION TRACKING
ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON...BUT THE GREATEST
THREAT OF SEVERE WEATHER WILL BE OVER NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA...ALONG AND NORTH OF THE WARM FRONT. ALTHOUGH LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT WITH
INCREASING DIRECTIONAL BULK AND LOW LEVEL SHEAR ALONG THE WARM
FRONT...A TORNADIC SUPERCELL CANNOT BE RULED OUT LATE THIS
AFTERNOON OR THIS EVENING. THUNDERSTORMS WILL FIND ENVIRONMENT
LESS FAVORABLE I THE CAPPED ENVIRONMENT TO THE SOUTH...SO SEVERE
THREAT AND OVERALL THREAT OF THUNDERSTORMS WILL DIMINISH AS YOU GO
SOUTH. TRIMMED BACK THE CHANCE POPS ACROSS THE SOUTH AND ALSO THE
SOUTHERN EXTENT OF SEVERE WORDING...KEEPING IT MAINLY CONFINED TO
ALONG AND NORTH OF THE HIGHWAY 200 CORRIDOR.

CONVECTION WILL END FROM WEST TO EAST LATER THIS EVENING AND EXIT
INTO NORTHEASTERN NORTH DAKOTA AFTER MIDNIGHT. A BRIEF BREAK IS
EXPECTED LATE TONIGHT THROUGH MONDAY MORNING...THEN THUNDERSTORM
CHANCES INCREASE OVER THE SOUTHWEST MONDAY AFTERNOON AND ACROSS
THE SOUTHERN HALF OF THE CWA MONDAY NIGHT IN RESPONSE TO ANOTHER
IMPULSE MOVING THROUGH THE BROAD SOUTHWEST UPPER FLOW OVER THE
CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS.

TEMPERATURES WILL REMAIN MILD TONIGHT WITH THE SURFACE LOW
TRAVERSING THE CWA. IT WILL BE A LITTLE COOLER ON MONDAY WITH
HIGHS AROUND 80 NORTH TO LOWER 90S SOUTH.

.LONG TERM...TUESDAY THROUGH SUNDAY...
THE HIGHLIGHT OF THE EXTENDED FORECAST WILL BE A RETURN TO ABOVE
AVERAGE HIGH TEMPERATURES IN THE 90S DURING THE MID TO LATE
PORTIONS OF THE COMING WEEK.

THE 12 UTC GUIDANCE CONSENSUS HAS SHIFTED SLIGHTLY NORTHEAST WITH
THE CENTER OF SURFACE HIGH PRESSURE ON TUESDAY COMPARED TO
YESTERDAY...RESULTING IN AN EASTWARD EXPANSION OF THUNDERSTORM
CHANCES FOR TUESDAY AND WEDNESDAY NEAR THE LEE SURFACE TROUGH.
DECIDED TO NOT GO AS FAR EAST WITH POPS COMPARED TO THE CONSENSUS
GIVEN UNCERTAINTY IN THE POSITIONING OF THE SURFACE HIGH AND WILL
LET FURTHER SHIFTS EVALUATE. THEREAFTER SURFACE HIGH PRESSURE
PROPAGATES INTO THE GREAT LAKES AND FINALLY THE NORTHEAST...YIELDING
AN INCREASING TEMPERATURE TREND BACK INTO THE 90S WITH LEE/NORTHERN
PLAINS SURFACE LOW PRESSURE AND ASSOCIATED MEAN SOUTHERLY SURFACE
FLOW. UNCERTAINTY IN REGARDS TO CONVECTION INCREASES GREATLY
THURSDAY ONWARD AS THE MODEL SPREAD INCREASES...WITH THE 15/12 UTC
GFS THE CLEAR OUTLIER...LIKELY SUFFERING FROM CONVECTIVE FEEDBACK.

&&

.AVIATION...
MULTIPLE AVIATION HAZARDS ARE FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA FOR THE 18 UTC TAF CYCLE. SOUTHEAST WIND GUSTS OF 25-30
KTS WILL CONTINUE INTO THE EARLY EVENING FOR KJMS...KBIS AND KMOT.
THE AREA OF GREATEST LIKELIHOOD FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL BE KISN AND KMOT IN THE 22-02 UTC
TIMEFRAME...WITH LESSER PROBABILITIES FOR KDIK AND KBIS. A FEW OF
THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND IFR
CONDITIONS. LOW LEVEL WIND SHEAR WILL DEVELOP ONCE AGAIN TONIGHT AT
KJMS WITH MVFR FOG AND STRATUS EXPECTED AT KISN AND KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM....AYD
AVIATION...AYD
Hazardous weather outlook, Jul 15, 4:58 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT SUN JUL 15 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
558 PM CDT SUN JUL 15 2012 /458 PM MDT SUN JUL 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR NORTH CENTRAL NORTH DAKOTA UNTIL
1200AM CDT MONDAY. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER
UPDATES.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WESTERN AND
CENTRAL NORTH DAKOTA. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY
ACROSS NORTH CENTRAL NORTH DAKOTA. HE PRIMARY THREATS EXPECTED TO
BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO
POSSIBLE ACROSS NORTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF STORMS IN THE SOUTHWEST AND SOUTH
CENTRAL ON MONDAY AFTERNOON AND MONDAY NIGHT. THERE IS A CHANCE
OF THUNDERSTORMS ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA
TUESDAY...WITH A CHANCE OF THUNDERSTORMS AREA WIDE ON WEDNESDAY
AND POSSIBLY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Burke

When
July 15, 6:48 PM CST to 6:54 PM CST
Where
Burke County, Portal
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
49.000, -102.550

Thunderstorm Wind, Burke

When
July 15, 7:01 PM CST to 7:11 PM CST
Where
Burke County, 1.14 mi NW of Northgate
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.990, -102.290

Very heavy rain accompanied the strong winds.

Funnel Cloud, Burke

When
July 15, 7:02 PM CST to 7:07 PM CST
Where
Burke County, 1.65 mi NNE of Flaxton
Reported by
Storm Chaser
Coordinates
48.920, -102.360

Thunderstorm Wind, Burke

When
July 15, 7:08 PM CST to 7:23 PM CST
Where
Burke County, 5.98 mi SSE of Northgate
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
48.900, -102.220

Intense Rear Flank Downdraft straight line winds did extensive damage to a farmstead. Damage included a garage destroyed, several grain bins destroyed, a quonset destroyed, damage to a home, and several trees uprooted.

Thunderstorm Wind, Burke

When
July 15, 7:26 PM CST to 7:31 PM CST
Where
Burke County, 5.18 mi ESE of Northgate
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.960, -102.160

Thunderstorm Wind, Renville

When
July 15, 7:34 PM CST to 7:44 PM CST
Where
Renville County, 9.71 mi NW of Tolley
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
48.830, -101.970

The strong winds uprooted numerous large trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 383048, 383050, 383051, 383762, 383763, 383764.